Alert archive / Pennsylvania / Tornado Warnings in 2005

Tornado Warning 1, NWS Pittsburgh, PA

August 13, 2005Venango County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Aug 13, 2005, 5:21 PM EDT for Venango County, Pennsylvania. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 5:21 PM EDT (21:21 UTC)
Expired
Aug 13, 2005, 5:45 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:29 PM EDTTSTM WND DMGOil City, PALARGE TREES DOWN IN EASTERN OIL CITY, ON HILL CREST AVE, AND IN CORNPLANTER TWP.
Aug 13, 5:29 PM EDTTSTM WND DMGOil City, PALARGE TREES DOWN IN EASTERN OIL CITY, ON HILL CREST AVE, AND IN CORNPLANTER TWP.
Aug 13, 5:30 PM EDTHAIL 1.75Oil City, PA1.75 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 132121
TORPBZ
PAC121-132145-
/O.NEW.KPBZ.TO.W.0001.050813T2121Z-050813T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SENECA...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SADLERS CORNER...
  OLEOPOLIS...
  FERTIGS...
  GREEN OAKS...
  HENRYS BEND...
  COAL HILL...
  MCPHERSONS CORNER...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4146 7973 4133 7971 4134 7952 4150 7955

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 13, 2:36 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 13, 2:36 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EDT SAT AUG 13 2005

.AVIATION...

PROBLEM OVR THE NXT 24 HRS WL BE INCRSD TSRA CHC AS CDFNT SAGS INTO
THE PIT CWA.  TDA SCT TSRA WL DVLP IN THE WARM SECTOR AHEAD OF THE
FRONT WITH LCL IFR CONDITIONS AND WIND SHEAR BECOMING MORE
WIDESPREAD DURING THE EVE FOR PORTS TO THE NORTH OF PIT AS THE FRONT
APPRCHES THAT AREA.

HAVE ALLOWED FOR OVRNGT BREAK WITH TSRA BACK IN THE TAFS AFTR
DAYBREAK TO CONINCIDE WITH PROG OF ACTUAL FRONTAL APPRCH.

&&

SHORT TERM (TONIGHT THROUGH SUNDAY)...

SCT TSRA CONT TO DVLP IN THE AFTN HEAT AS RIDGE BREAKS
DOWN IN ADVN OF CDFNT STRETCHING ACRS NRN OH AND EXTREME NWRN PA.
LOW PRESSURE ADVG UP THE OH VALLEY...ALNG THE BNDRY EXPECTED TO HOLD
THE FRONT STATIONARY WITH TSRA CONTG INTO THE EVE AS PER GFS SOLN.
HAVE HELD WIDESPREAD LIKELY POPS FOR THE NRN ZONES ALNG THE FRONT
AND FOR SUN...WHEN GFS PROGS FRONT TO ACTUALLY PENETRATE INTO THE
MIDDLE OF THE CWA..SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT PUSHES SOUTH
ON MONDAY BRINGING A BREAK IN THE PRCIPITATION FOR A DAY OR SO.  THE
FRONT WILL RETURN ON WEDNESDAY AS A WARM FRONT.  THIS WILL LEAD TO
MORE SHOWERS AND THUNDERSTORMS THROUGH SATURDAY WHEN A STRONG COLD
FRONT MOVES ACROSS THE REGION.  THE ONLY BREAK WILL BE ON THUSDAY
MORNING WHEN THE AREA WILL BE IN THE WARM SECTOR.  SCATTERED
AFTERNOON STORMS ON THURSDAY WILL POP UP IN THE HOT...HUMID AIRMASS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 13, 4:20 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT SAT AUG 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142018-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
420 PM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF TODAY
AND TONIGHT MAINLY NORTH OF INTERSTATE 70. THE MAIN RISKS ARE
DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 13, 4:33 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT SAT AUG 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140218-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
433 PM EDT SAT AUG 13 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS REST OF TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF TODAY
AND TONIGHT MAINLY NORTH OF INTERSTATE 70 IN WESTERN PENNSYLVANIA,
NORTHERN WEST VIRGINIA, AND EAST CENTRAL OHIO. THE MAIN RISKS ARE
DAMAGING WINDS AND LOCALLY HEAVY RAIN.
Local storm report, Aug 13, 4:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     BROCKWAY                41.25N 78.79W
08/13/2005                   JEFFERSON          PA   EMERGENCY MNGR

            MANY TREES DOWN.

0419 PM     TSTM WND DMG     BROOKVILLE              41.16N 79.08W
08/13/2005                   JEFFERSON          PA   PUBLIC

            TREES DOWN.

&&

WWW.WEATHER.GOV
Local storm report, Aug 13, 5:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             FRANKLIN                41.39N 79.84W
08/13/2005  0.75 INCH        VENANGO            PA   NWS EMPLOYEE

&&

TPARRISH
Local storm report, Aug 13, 5:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             OIL CITY                41.43N 79.70W
08/13/2005  1.00 INCH        VENANGO            PA   PUBLIC

&&

TPARRISH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:48 PM EDTSevere Thunderstorm WarningPBZJefferson57 min
Aug 13, 3:56 PM EDTSevere Thunderstorm WarningPBZMercer64 min
Aug 13, 4:27 PM EDTSevere Thunderstorm WarningPBZVenango63 min
Aug 13, 5:29 PM EDTSevere Thunderstorm WarningPBZClarion61 min

Nearby

Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.